Queueing Systems

, Volume 28, Issue 1, pp 215–243

Macroscopic models for long-range dependent network traffic

  • Takis Konstantopoulos
  • Si-Jian Lin

DOI: 10.1023/A:1019190821105

Cite this article as:
Konstantopoulos, T. & Lin, SJ. Queueing Systems (1998) 28: 215. doi:10.1023/A:1019190821105


A common way to inject long-range dependence in a stochastic traffic model possessing a weak regenerative structure is to make the variance of the underlying period infinite (while keeping the mean finite). This method is supported both by physical reasoning and by experimental evidence. We exhibit the long-range dependence of such a process and, by studying its second-order properties, we asymptotically match its correlation structure to that of a fractional Brownian motion. By studying a certain distributional limit theorem associated with such a process, we explain the emergence of an extremely skewed stable Lévy motion as a macroscopic model for the aforementioned traffic. Surprisingly, long-range dependence vanishes in the limit, being “replaced” by independent increments and highly varying marginals. The marginal distribution is computed and is shown to match the one empirically obtained in practice. Results on performance of queueing systems with Lévy inputs of the aforementioned type are also reported in this paper: they are shown to be in agreement with pre-limiting models, without violating experimental queueing analysis.

long-range dependenceLévy processestraffic modelingperformance evaluationself-similarityregular variation

Copyright information

© Kluwer Academic Publishers 1998

Authors and Affiliations

  • Takis Konstantopoulos
    • 1
  • Si-Jian Lin
    • 1
  1. 1.Department of Electrical and Computer EngineeringUniversity of TexasAustinUSA